Michigan, 2018

Tornadoes and Damaging Winds in Michigan, August 28, 2018

August 28, 2018 · NWS APX · 19 events in 12 counties and zones

Another line of thunderstorms crossed northern Michigan in the evening of the 28th. This line produced considerable wind damage, along with a handful of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$734,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Another line of thunderstorms crossed northern Michigan in the evening of the 28th. This line produced considerable wind damage, along with a handful of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 28, 2:50 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 28, 2:50 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
350 PM EDT Tue Aug 28 2018

.NEAR TERM...(Through Tonight)
Issued at 349 PM EDT Tue Aug 28 2018

...Severe storms, excessive rain possible...

High impact weather potential...severe storms this evening and
heavy rainfall tonight in northern lower MI.

Cold front is very slowly drifting south from the Straits area,
slowed by a wave along the front in ne IA/sw WI. Stratus is slowly
mixing out across eastern upper MI, though additional cloud cover
and even some convection is inbound from the w. A broken stratocu
deck covers a good portion of northern lower MI, with strong
sunshine now seen only near/s of an HTL-OSC line. That hasn't
kept temps from creeping close to 80f under some portions of the
stratocu. And with dew points in the upper 60s, MlCape values are
slowly bubbling up past 500j/kg along and south of M-32, and some
1k j/kg values are merging near and s of TVC. More abundant
instability is seen to our west across WI, thanks to a series of
approaching shortwaves and associated cooling temps aloft (and
despite limited sunshine over that way). Evolution of convection
tonight, including svr and heavy rain threats, is the main
concern.

Overall trends in guidance are similar from this morning. A slightly
slower initiation, and a slight southward shift, continues in CAMs.

Instability will continue to slowly build, aided by deeper forcing
for ascent/cooling aloft arriving as 130+kt 300mb jet ejects across
northern Ontario. We are seeing a tongue of convection develop
eastward just w of GRB. This should continue to build eastward
toward roughly Leelanau Co and the M-32 tier of counties toward and
after 7 pm. Strong/svr cells are possible within this wing.

Trailing very quickly behind that will be the QLCS, making landfall
in parts of nw lower MI toward 8 pm. (A particularly intense cell is
already advancing across w central WI.) Various HRRR runs have had
multiple well-defined, small bow echoes with this section. The most
recent run does not, which is perhaps just a outlier, or is perhaps
indicative of instability not being quite as juicy as earlier
progged. The presence of the cell in w central WI suggests the
former. This line will exit off to the se toward midnight/1 am.
Wind damage is clearly the primary concern, and in nw lower MI
(where instability is highest and DCape is highest thanks to an
earlier storm arrival), some winds gusts appear possible. Some
large hail can also be expected. 0-3km helicities briefly push
300 in far sw portions of the forecast area early this evening.
This would produce some supercellular storm structures, and
perhaps a tornado or two (which our present low LCLs would
assist). Our surface winds are already backed along the Lake MI
coastline (FKS/MBL/LDM); that will be an area to watch.

The window for trailing cells across northern lower MI may be a
smidge shorter than it appeared earlier, which reduces the
potential for explosive rainfall amounts. Widespread 1-2" totals
are still a reasonable expectation, but getting way more than that
will be more difficult. That said, some of the highest amounts
continue to be progged in some of our more vulnerable locales
(Benzie Co into TVC), so will leave the flood watch alone.

Precip will not cleanly end as the business end of the QLCS departs
the forecast area. Showers and even a few storms will be thrown
up our way, as deep convection remains very active downstate. Risk
of sct showers will continue across all of northern MI all night.

Min temps will range thru the 50s in eastern upper MI, and thru the
60s in northern lower.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 349 PM EDT Tue Aug 28 2018

...Quieting Down...

High Impact Weather Potential...Minimal

Pattern Synopsis/Forecast...The models have the clearing during the
late afternoon, mainly, although the GFS is a little faster than the
ECMWF. However, it looks like the rain should be out of the forecast
area by early Wednesday evening, and skies clearing that night.
Thursday, high pressure will be over the region and the weather will
be quiet and cool.

Wednesday, the temperatures fall by 10 to 15 degrees from today and
remain around 70 on Thursday. It looks like fall is trying to make
an appearance.

Primary Forecast Concerns...Rain shower timing is a little
uncertain. This is the first major frontal passage coming through
for this time of year, and it has a major cool down post frontal.
This could cause issues as the cooler air moves over the the lake
and extends the clouds and rain into the afternoon. However the
drier air is suppose to push in enough by the late afternoon that
skies should begin to clear out.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 349 PM EDT Tue Aug 28 2018

Extended (Friday through Tuesday)...High pressure builds into the
region and remains until Friday evening, before another system moves
into the Upper Great Lakes late Friday night/Saturday morning. The
cold front moves through during the day. The sky will clear out
overnight and will remain quiet through Labor Day weekend. Monday
night rain comes back into the forecast area late and affects the
region through Tuesday.

Temperatures warm to around 80 on Friday and slowly warms to the mid
80s or so by Tuesday, which will be about 5 to 10 degrees above
normal, with the normals in N Lower around the mid 70s and the in E
Upper around 70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 146 PM EDT Tue Aug 28 2018

Another round of strong/svr storms, mainly this evening.

MVFR/VFR cigs have sagged south to MBL/TVC/APN, in advance of a
cold front that is temporarily stalled in the Straits area.
Another round of strong/severe t-storms with heavy rain and gusty
winds will sweep east across northern lower MI (perhaps just
grazing PLN), with at least a short period of IFR vsbys and
perhaps cigs. A relatively damp airmass will persist after that,
with lighter showers and low-end MVFR cigs, with some improvement
as head into Wed morning.

Sw winds will be gusty at times today. A nw to n breeze picks up
as we move thru Wed.

&&

.MARINE...
Issued at 349 PM EDT Tue Aug 28 2018

Small craft advisory-level winds/waves on Lake MI will taper off
late today, as a cold front prepares to ooze southward across the
area. However, they will return on Wednesday as somewhat stronger
nw to n winds get ushered. The break period isn't quite long
enough to be worth take advisories down and immediately putting
that up again, so have simply extended advisories on Lake MI thru
Wednesday. Additional advisories may also be needed on our other
waters Wednesday, but there is no need to issue those yet.

Another round of strong/svr storms is expected this evening,
especially near/s of the Manitous on Lake MI. Extreme winds are
at least an outside possibility there in the few hours.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 5 PM EDT this afternoon for MIZ020-
     025-031.
     FLOOD WATCH through Wednesday morning for MIZ020>036-041-042.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 6 PM EDT Wednesday for LMZ323-342-
     344>346.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...JL
LONG TERM...JL
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Aug 28, 3:00 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
400 PM EDT Tue Aug 28 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-291200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
400 PM EDT Tue Aug 28 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Late this afternoon and tonight.

Thunderstorms will cross northern Michigan this evening and early
overnight. Severe storms are possible across all of northern
Michigan between 5 pm and 1 am, though the highest risk is across
northern lower Michigan, south of M-68. The primary severe
threats are damaging winds and large hail, though a few tornadoes
are also possible.

Showers and thunderstorms will also result in locally heavy
rainfall, especially across northern lower Michigan, near and south
of M-32. Localized flooding may develop tonight. See ongoing
flood watch for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
this evening.

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Local storm report, Aug 28, 11:44 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1244 PM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     NON-TSTM WND GST HARBOR SPRINGS - MUNICI 45.42N 84.91W
08/28/2018  M59 MPH          EMMET              MI   AWOS

            AWOS STATION MGN, HARBOR SPRINGS - MUNICIPAL
            ARPT. THE DURATION OF THE NON-TSTM WND GST
            EVENT WAS 24 HOURS.

0110 AM     NON-TSTM WND GST LELAND                  45.02N 85.76W
08/28/2018  M65 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL, LELAND. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

1255 AM     NON-TSTM WND GST FRANKFORT - DOW MEMORIA 44.63N 86.21W
08/28/2018  M40 MPH          BENZIE             MI   AWOS

            AWOS STATION FKS, FRANKFORT - DOW MEMORIAL
            FIELD. THE DURATION OF THE NON-TSTM WND GST
            EVENT WAS 24 HOURS.

&&
Local storm report, Aug 28, 11:45 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1245 PM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HEAVY RAIN       1 NNW WELLSTON          44.23N 85.96W
08/28/2018  M1.18 INCH       MANISTEE           MI   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

1009 AM     HEAVY RAIN       1 WNW ALLENVILLE        45.99N 84.84W
08/28/2018  M1.54 INCH       MACKINAC           MI   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0810 AM     HEAVY RAIN       2 WNW TRAVERSE CITY     44.76N 85.64W
08/28/2018  M1.23 INCH       GRAND TRAVERSE     MI   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0800 AM     HEAVY RAIN       RUDYARD                 46.23N 84.60W
08/28/2018  M1.35 INCH       CHIPPEWA           MI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0800 AM     HEAVY RAIN       5 S BENZONIA            44.54N 86.10W
08/28/2018  M1.90 INCH       BENZIE             MI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0800 AM     HEAVY RAIN       2 WSW FIFE LAKE         44.56N 85.39W
08/28/2018  M1.30 INCH       GRAND TRAVERSE     MI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0800 AM     HEAVY RAIN       4 SSW BENZONIA          44.56N 86.13W
08/28/2018  M1.68 INCH       BENZIE             MI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0800 AM     HEAVY RAIN       3 ENE KINGSLEY          44.60N 85.48W
08/28/2018  M2.15 INCH       GRAND TRAVERSE     MI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0730 AM     HEAVY RAIN       GOOD HART               45.57N 85.12W
08/28/2018  E1.25 INCH       EMMET              MI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0722 AM     HEAVY RAIN       5 N RED OAK             44.78N 84.27W
08/28/2018  E1.06 INCH       OSCODA             MI   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0305 AM     TSTM WND DMG     2 WSW ALPENA            45.06N 83.47W
08/28/2018                   ALPENA             MI   PUBLIC

            POWER LINES/POLES REPORTED DOWN. TIME
            ESTIMATED VIA RADAR.

0206 AM     TSTM WND DMG     4 WSW GAYLORD           45.02N 84.74W
08/28/2018                   OTSEGO             MI   NWS EMPLOYEE

            NUMEROUS TREES SNAPPED/UPROOTED...SOME
            LANDING ON HOMES. POWER LINES DOWN. DAMAGE
            ALONG VAN TYLE RD BETWEEN DICKERSON RD. AND
            HAYES TOWER RD.

0206 AM     TSTM WND DMG     1 ENE GAYLORD           45.04N 84.65W
08/28/2018                   OTSEGO             MI   PUBLIC

            MULTIPLE TREES REPORTED DOWN.

0200 AM     TSTM WND DMG     1 W GAYLORD             45.03N 84.70W
08/28/2018                   OTSEGO             MI   PUBLIC

            ROOF PARTIALLY RIPPED OFF OUT BUILDING IN
            HIGH WINDS.

0155 AM     NON-TSTM WND GST HARBOR SPRINGS - MUNICI 45.42N 84.91W
08/28/2018  M59 MPH          EMMET              MI   AWOS

            AWOS STATION MGN, HARBOR SPRINGS - MUNICIPAL
            ARPT. THE DURATION OF THE NON-TSTM WND GST
            EVENT WAS 24 HOURS.

0140 AM     TSTM WND DMG     3 E ALDEN               44.89N 85.21W
08/28/2018                   ANTRIM             MI   LAW ENFORCEMENT

            REPORTS OF TREES DOWN AND POWER OUTAGES IN
            MANY PARTS OF THE COUNTY. LOCATION JUST A
            REPRESENTATION FOR THE COUNTY WIDE ISSUES.

0110 AM     NON-TSTM WND GST LELAND                  45.02N 85.76W
08/28/2018  M65 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL, LELAND. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

1255 AM     NON-TSTM WND GST FRANKFORT - DOW MEMORIA 44.63N 86.21W
08/28/2018  M40 MPH          BENZIE             MI   AWOS

            AWOS STATION FKS, FRANKFORT - DOW MEMORIAL
            FIELD. THE DURATION OF THE NON-TSTM WND GST
            EVENT WAS 24 HOURS.

1155 PM     NON-TSTM WND GST FRANKFORT - DOW MEMORIA 44.63N 86.21W
08/27/2018  M39 MPH          BENZIE             MI   AWOS

            AWOS STATION FKS, FRANKFORT - DOW MEMORIAL
            FIELD.

0353 PM     HEAVY RAIN       3 N ROSCOMMON COUNTY AI 44.39N 84.68W
08/27/2018  E1.25 INCH       ROSCOMMON          MI   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

&&
Local storm report, Aug 28, 4:03 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
503 PM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SW MANISTEE           44.23N 86.34W
08/28/2018  M2.41 INCH       MANISTEE           MI   TRAINED SPOTTER

            DELAYED REPORT.

&&
Special weather statement, Aug 28, 4:47 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Gaylord MI
547 PM EDT TUE AUG 28 2018

MIZ020-282230-
Leelanau-
547 PM EDT TUE AUG 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU COUNTY...

At 547 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Leland to near Empire.
Movement was northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Empire, Bingham, Glen Arbor, Suttons Bay, Northport, Cedar,
Greilickville, Lake Leelanau, Burdickville, Maple City, Glen Haven,
Omena, Peshawbestown, Leelanau State Park, Fouch and Good Harbor.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4491 8607 4491 8598 4497 8593 4494 8586
      4495 8581 4518 8562 4521 8554 4514 8556
      4516 8558 4513 8562 4505 8556 4504 8557
      4506 8558 4497 8565 4499 8560 4486 8565
      4478 8564 4478 8608
TIME...MOT...LOC 2147Z 239DEG 21KT 4506 8596 4478 8617

MEK
Special weather statement, Aug 28, 5:15 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Gaylord MI
615 PM EDT TUE AUG 28 2018

MIZ020-025-026-031-282300-
Leelanau-Manistee-Grand Traverse-Benzie-
615 PM EDT TUE AUG 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BENZIE...SOUTHWESTERN
GRAND TRAVERSE AND NORTHERN MANISTEE COUNTIES...

At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Empire to 11 miles
northwest of Orchard Beach State Park. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Traverse City, Frankfort, Thompsonville, Beulah, Arcadia, Benzonia,
Kaleva, Onekama, Elberta, Honor, Lake Ann, Copemish, Karlin,
Brethren, Bendon, Interlochen State Park, Pierport, Platte Township,
Norwalk and Interlochen.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4436 8626 4448 8625 4456 8622 4465 8626
      4469 8626 4474 8616 4474 8611 4476 8608
      4478 8607 4479 8564 4451 8574 4451 8582
      4429 8582 4430 8631
TIME...MOT...LOC 2215Z 268DEG 32KT 4477 8623 4437 8651

MEK

The radar

The NCL Michigan radar (KAPX), 77 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Leelanau

When
August 28, 5:39 PM EST
Where
Leelanau County, 3.62 mi SW of Northport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.099, -85.660

One large tree was downed at Carlson Road and M-22.

Thunderstorm Wind, Leelanau

When
August 28, 5:47 PM EST
Where
Leelanau County, 2.26 mi ENE of Empire Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.793, -85.958

One large tree was downed on South Plowman Road near Breeman Road.

Thunderstorm Wind, Manistee

When
August 28, 6:05 PM EST
Where
Manistee County, 2.07 mi S of Pomona
Measured
58 kt (67 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
44.450, -85.880

Dozens of healthy maple trees were downed.

Thunderstorm Wind, Grand Traverse

When
August 28, 6:14 PM EST to 6:15 PM EST
Where
Grand Traverse County, 4.25 mi ENE of Grawn to 3.57 mi ESE of (Tvc)traverse City A
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.686, -85.597

One large tree was downed, blocking Hoch Road west of Rusch Road. Another tree was downed on Prouty Road near Five Mile Road.

Thunderstorm Wind, Kalkaska

When
August 28, 6:25 PM EST
Where
Kalkaska County, Rapid City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.830, -85.280

Large limbs were ripped off of several trees.

Thunderstorm Wind, Grand Traverse

When
August 28, 6:26 PM EST
Where
Grand Traverse County, 0.95 mi W of Kingsley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.581, -85.539

One tree downed on Fenton Street near George Street.

Thunderstorm Wind, Wexford

When
August 28, 6:30 PM EST
Where
Wexford County, 2.76 mi S of Meauwataka
Measured
54 kt (62 mph) estimated gust
Property damage
$14,000
Reported by
Emergency Manager
Coordinates
44.310, -85.530

Sporadic pockets of trees and power lines downed in central Wexford County.

Thunderstorm Wind, Wexford

When
August 28, 6:33 PM EST to 6:40 PM EST
Where
Wexford County, 3.73 mi WNW of Axin to 1.47 mi SSE of Lake Mitchell
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
44.222, -85.619

Multiple trees were downed west of Cadillac, blocking some roads in the area.

Tornado, Antrim

When
August 28, 6:49 PM EST to 7:00 PM EST
Where
Antrim County, 2.65 mi SSW of Alba to 4.64 mi ENE of Alba
Rating
EF0
Path length
6.63 mi
Path width
70 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
44.934, -85.000

A tornado with estimated maximum winds of 80 mph touched down south of Alba, and followed a discontinuous path to the northeast, lifting just before the Otsego County line. A number of hardwood and softwood trees were downed.

Thunderstorm Wind, Missaukee

When
August 28, 6:51 PM EST
Where
Missaukee County, 0.85 mi SE of Mc Bain
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
44.190, -85.210

A barn was heavily damaged by two falling concrete silos.

Thunderstorm Wind, Missaukee

When
August 28, 6:53 PM EST
Where
Missaukee County, 0.51 mi NNE of Lake City
Measured
60 kt (69 mph) estimated gust
Property damage
$140,000
Reported by
Public
Coordinates
44.337, -85.216

Power poles were snapped and many trees were downed, laying across roads near Lake Missaukee. Windows were damaged on some nearby businesses.

Thunderstorm Wind, Otsego

When
August 28, 7:15 PM EST to 7:27 PM EST
Where
Otsego County, 2.58 mi SE of Elmira to 0.47 mi WSW of Gaylord
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
NWS Employee
Coordinates
45.044, -84.832

A number of large trees were downed from Elmira to Gaylord, including a few onto homes.

Thunderstorm Wind, Gladwin

When
August 28, 7:35 PM EST
Where
Gladwin County, 0.5 mi W of Beaverton
Measured
58 kt (67 mph) estimated gust
Property damage
$55,000
Reported by
Public
Coordinates
43.880, -84.490

Many large trees were downed, some of them onto homes. Power was out in much of the area.

Thunderstorm Wind, Roscommon

When
August 28, 7:37 PM EST
Where
Roscommon County, 2.13 mi SSE of Maple Vly
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
44.270, -84.470

Dozens of trees were downed, and some homes and cabins were damaged by falling trees.

Thunderstorm Wind, Ogemaw

When
August 28, 7:50 PM EST
Where
Ogemaw County, 1.48 mi E of Beaver Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
44.280, -84.170

A home lost most of its roof to a thunderstorm wind gust.

Tornado, Ogemaw

When
August 28, 7:53 PM EST to 7:55 PM EST
Where
Ogemaw County, 1.88 mi W of Campbells Corners to 1.73 mi W of Campbells Corners
Rating
EF1
Path length
0.16 mi
Path width
40 yd
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
44.322, -84.168

A brief tornado with maximum winds of 100 mph touched down 4 miles northeast of West Branch, crossing Mud Lake Road. Damage was mostly confined to two homes on the east side of Mud Lake Road.

Tornado, Arenac

When
August 28, 7:58 PM EST to 8:00 PM EST
Where
Arenac County, 4.01 mi NNE of Sterling to 4.22 mi SW of Maple Ridge
Rating
EF0
Path length
0.41 mi
Path width
40 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
44.079, -83.977

A tornado with estimated maximum winds of 85 mph briefly touched down along the Rifle River, about 4 miles northeast of Sterling. A number of hardwood and softwood trees were knocked over or snapped, damaging a few structures in the process.

Thunderstorm Wind, Arenac

When
August 28, 8:00 PM EST
Where
Arenac County, Sterling
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
44.030, -84.020

Four homes suffered wind damage, with roofing and windows damaged by fallen trees.

Tornado, Arenac

When
August 28, 8:14 PM EST to 8:16 PM EST
Where
Arenac County, 2.37 mi S of Au Gres Arpt to 2.33 mi S of Au Gres
Rating
EF1
Path length
0.92 mi
Path width
50 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
44.016, -83.706

A tornado with estimated maximum winds of 100 mph briefly touched down a couple of miles south of Au Gres, and just west of the Point Au Gres Campground. The tornado lifted near near the Lake Huron shoreline. Dozens of mature hardwood trees were snapped and uprooted. An RV at the campground was destroyed by fallen trees. One person was briefly trapped, but was not injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyThe tornado archive for Michigan, 2018Warnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782794, 782795, 782796, 782798, 782797, 782800, 782804, 782805, 782815, 782802, 782801, 782811, 782807, 782806, 782808, 782817, 782819, 782809, 782818.